Extreme Cold/Wind Chill, Winnebago
- When
- February 10, 7:00 AM CST to 9:00 AM CST
- Where
- Winnebago forecast zone
- Reported by
- ASOS
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
Very cold air spread across the area on February 8th and persisted into the morning hours of February 11th. Low temperatures dropped below zero at most locations with the exception of downtown Chicago, which dropped to 1 degree above zero on the morning of February 10th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Very cold air spread across the area on February 8th and persisted into the morning hours of February 11th. Low temperatures dropped below zero at most locations with the exception of downtown Chicago, which dropped to 1 degree above zero on the morning of February 10th. Low temperatures dropped to 20 below zero at many locations across north central Illinois on the morning of February 10th. These temperatures combined with southwest winds of 5 to 10 mph produced even colder wind chill values between 25 below and 30 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 10, 5:20 AM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
520 AM CST THU FEB 10 2011
.DISCUSSION...
333 AM CST
TROUGH AXIS CONTINUES TO PIVOT EAST AWAY FROM THE REGION...WITH
HEIGHTS STEADILY INCREASING ALOFT. THIS COUPLED WITH DIFFLUENT FLOW
IN THE NEAR SFC ENVIRONMENT SHUD PROVIDE MINIMAL CLOUD COVER.
ALTHOUGH MINIMAL SOLAR SHIELDING IS EXPECTED TODAY...TEMPS WILL
REMAIN VERY COOL BUT WARMER THAN WED. GUIDANCE HAS POINTED TOWARDS
HIGHS IN THE MID/UPR TEENS.
TONIGHT...
QUIET WEATHER WILL PERSIST OVERNIGHT WITH A WEAK WAVE TRYING TO
SLIDE SOUTH ACROSS THE DAKOTAS. FEEL THAT THE OVERNIGHT PERIOD WILL
REMAIN DRY WITH INCREASING CLOUDS FROM WEST TO EAST. WHILE CLOUDS
WILL BE INCREASING OVERNIGHT...AND FLOW WILL BE
SOUTHWESTERLY...TEMPS SHUD COOL TO THE SINGLE DIGITS ABOVE ZERO
ACROSS THE AREA.
FRIDAY THROUGH SATURDAY...
SFC RIDGE DRIFTS SOUTH AND BECOMES CENTERED ACROSS EAST
TEXAS/ARKANSAS EARLY FRI...WITH ANTI-CYCLONIC FLOW DEPARTING TO THE
EAST OF THE GREAT LAKES REGION. SREF/ECMWF SOLUTIONS HAVE CONTINUED
TO ADVERTISE AN APPROACHING 500MB TROUGH MIDDAY FRI...HOWEVER
QUICKLY SLIDING ACROSS THE REGION AND DEPARTING TO THE EAST LATE
FRI/EARLY SAT. THE CONCERN FOR FRI HAS CONTINUED TO RESIDE WITH AFTN
MAX TEMPS. THERMAL TROUGH OVERHEAD HAS WARMED RELATIVE TO THE PAST
SEVERAL DAYS...HOWEVER ABUNDANT SOLAR SHIELDING WILL PLAY A MAJOR
ROLE IN SFC HEATING. AHEAD OF THE SHORTWAVE LLVL FLOW WILL BE
SOUTHWESTERLY...WHICH SHUD ASSIST WITH ADVECTING SLIGHTLY WARMER AIR
INTO THE BNDRY LYR. HOWEVER ANY PRECIP THAT FALLS WILL REMAIN AS LGT
SNOW...WITH LITTLE OR NO ACCUMULATIONS EXPECTED. GUIDANCE OVER THE
PAST FEW DAYS HAS COOLED A FEW DEGREES...AND WITH THIS PKG IT
APPEARS LIKELY TEMPS WILL REMAIN IN THE MID/UPR 20S.
UPSTREAM AMPLIFYING RIDGE WILL APPROACH THE MIDWEST LATE FRI...AND
SHUD START TO PROVIDE AN INFLUENCE FOR THE GREAT LAKES REGION SAT.
TEMPS ALOFT CONTINUE TO WARM WITH DIFFLUENT FLOW SAT AFTN...AS A
FRONTAL BNDRY GRADUALLY LIFTS NORTHEAST ACROSS THE REGION. THIS WILL
ALLOW TEMPS TO WARM FURTHER SAT INTO THE LOW/MID 30S. PAST FEW MODEL
SOLUTIONS HAVE TRENDED DRY...THUS HAVE CONTINUED A DRY FORECAST FOR
SAT.
SUNDAY THROUGH WEDNESDAY...
EXTENDED PERIODS CONTINUE TO ADVERTISE A DEPARTING 500MB TROUGH AXIS
AS THE LONG WAVE PATTERN FLATTENS SUN/MON. HOWEVER AS IS EXPECTED
WITH A SEMI-ZONAL FLOW...THE ATMOS REMAINS IN A FLUID STATE WITH
SYSTEMS EASILY SLIDING FROM WEST TO EAST. THIS IS EVIDENT WITH THE
GEFS/NAEFS/ECMWF SOLUTIONS PROGGING A SHORTWAVE TO TRAVERSE THE
GREAT LAKES REGION EARLY NEXT WEEK AND QUICKLY PUSHING NORTHEAST
INTO CANADA BY TUE. WITH THE STEADY INCREASE IN MID-LVL HEIGHTS AND
WEAK DIFFLUENT FLOW ALOFT...THE OVERALL TREND IN THE EXTENDED
PERIODS CONTINUES TO BE DRY. ON THE BACK END OF THE EARLY WEEK
SHORTWAVE...ENSEMBLES ARE BEGINNING TO AMPLIFY A 500MB TROUGH ACROSS
THE GREAT LAKES STRETCHING SOUTH THROUGH THE TENN VALLEY. THIS
COUPLED WITH A THERMAL TROUGH AT 850MB OF -8 TO -10 DEG C...COULD
BRING A VERY BRIEF SHOT OF COOLER AIR BACK INTO THE REGION. IF THIS
VERIFIES IT WOULD BE VERY SHORT LIVED...AS THE UPSTREAM RIDGE
CONTINUES TO AMPLIFY ACROSS THE NORTHERN PLAINS. TEMPS ALOFT UNDER
THIS RIDGE ARE PROGGED TO WARM TO BETWEEN 6 AND 10 DEG C.
BY WED SPREAD BEGINS TO INCREASE WITH RESPECT TO HOW SOLUTIONS ARE
HANDLING THE DEPARTURE OF THE TROUGH AXIS...HOWEVER LLVL FLOW
CONTINUES TO BE PROGGED FROM THE SOUTHWEST. THIS FAVORS A CONTINUED
WARMING TREND WITH A BROAD ANTI-CYCLONIC FLOW CENTERED OVER THE
SOUTHEAST STATES. CONFIDENCE HAS GROWN WITH RESPECT TO THE STRENGTH
OF THE DOWNSTREAM RIDGE...WHICH COULD HAVE A PROLONGED IMPACT TO OUR
WARMING PATTERN THROUGH THE REMAINDER OF NEXT WEEK. OVERALL TEMPS
WILL BE NEAR TO SLIGHTLY ABOVE SEASONAL. FULLY ANTICIPATE THAT OUR
NEAR SFC ENVIRONMENT WILL NOT FULLY REALIZE THE WARMTH OF THE AIR
ALOFT...THUS AFTN TEMPS WILL HOVER IN THE UPR 30S/LOW 40S.
HYDROLOGY OUTLOOK...
WITH THE IMPENDING WARMING TREND...THE CONCERN TURNS TOWARDS THE
RATE OF MELTING SNOWPACK. BASED ON OBSERVATIONS AND REMOTE SENSING
OF THE SNOWPACK...BETWEEN 2 AND 3 INCHES OF LIQUID APPEARS TO BE
LOCKED UP WITHIN THE SNOW. IF DEW POINTS ARE ABLE TO RISE ABOVE
FREEZING AND WARMER AIR IS ABLE TO BE ADVECTED OVER THE
SNOW...MELTING RATES WOULD BE INCREASED. CURRENT INDICATIONS ARE
THAT IDEAL MELTING CONDITIONS WILL OCCUR AS PRECIP CHCS ARE MINIMAL
IN THE EXTENDED PERIODS. PRIOR TO RIVERS AND STREAMS HAVING ICE
FORM...STREAM FLOW WERE BELOW NORMAL. THIS WOULD PROVIDE THE ABILITY
FOR STREAMS TO HANDLE ADDITIONAL RUNOFF FROM MELTING SNOWPACK.
BEACHLER
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 12Z...
* SOUTHWESTERLY WINDS OCCASIONALLY GUSTING NEAR 20KT THIS AFTERNOON.
* CHANCE OF LIGHT SNOW WITH MVFR CIGS/VIS BY LATE FRIDAY MORNING.
KREIN
//DISCUSSION...UPDATED 12Z...
A RIDGE OF HIGH PRESSURE EXTENDING FROM THE RED RIVER VALLEY
THROUGH THE OHIO VALLEY HAS BROUGHT CLEAR SKIES AND LIGHT SLY-SWLY
WINDS TO THE REGION. UNDER AMPLE SUNSHINE...LOW LEVEL MIXING WILL
ALLOW FOR GUSTS TO NEAR 20KT THIS AFTERNOON. AFTER SUNSET...WINDS
SHOULD WEAKEN AGAIN TO 5-10KT.
A WEAK UPPER TROUGH WILL DROP OUT OF THE NORTHERN PLAINS LATE
TONIGHT AND BRING INCREASING CLOUDINESS TO THE REGION. THE LATEST
MODEL GUIDANCE THAT THE LOWER LEVELS OF THE ATMOSPHERE WILL NOT
SATURATE UNTIL LATE TOMORROW MORNING...SO HAVE PUSHED BACK THE
ONSET TIME FOR THE CHANCE FOR LIGHT SNOW UNTIL AFTER 12Z TOMORROW.
AT THIS POINT...THE SYSTEM LOOKS RATHER WEAK AND WILL HAVE LITTLE
DEEP LAYER MOISTURE TO WORK WITH. SO...WHILE CIGS AND VIS MAY BE
REDUCED TO MVFR AT TIMES...DO NOT EXPECT AN ACCUMULATING SNOWFALL
AT THE TERMINALS.
KREIN
KREIN
//ORD AND MDW CONFIDENCE...UPDATED 12Z...
* LOW CONFIDENCE ON TIMING OF SNOWFALL TOMORROW NIGHT.
* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.
KREIN
//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...
FRIDAY NIGHT...CHANCE OF LIGHT SNOW OR SNOW SHOWERS WITH MVFR
CIGS/VIS INTO THE EVENING POSSIBLE.
SATURDAY...WARMING TREND BEGINNING. MVFR-IFR VIS IN FOG OVERNIGHT.
SUNDAY...WARMING TREND BEGINNING. MVFR-IFR VIS IN FOG OVERNIGHT.
MONDAY...VFR.
TUESDAY...VFR.
WEDNESDAY...CHANCE OF RAIN WEDNESDAY.
KREIN
&&
.MARINE...
254 AM CST
HIGH PRESSURE REMAINS CENTERED OVER TEXAS WITH A RIDGE AXIS
STRETCHING NORTHEASTWARD INTO THE GREAT LAKES. A WEAK TROUGH AXIS IS
DRIFTING EASTWARD ACROSS THE EASTERN DAKOTAS AND WILL CROSS LAKE
MICHIGAN LATER TODAY. WEST WINDS WILL TURN SOUTHWESTERLY THROUGH THE
DAY TODAY AHEAD OF THE TROUGH THEN SHIFT TO THE WEST AS IT PASSES
THIS EVENING. THE RIDGE AXIS WILL PIVOT SOUTHEASTWARD INTO THE OHIO
VALLEY INTO FRIDAY AS BETTER ORGANIZED LOW PRESSURE MOVES EASTWARD
FROM THE LEE OF THE CANADIAN ROCKIES DRAGGING A TROUGH AXIS ACROSS
THE LAKES FRIDAY NIGHT. TWO ADDITIONAL TROUGHS WILL MOVE ACROSS THE
UPPER LAKES SATURDAY NIGHT THROUGH SUNDAY NIGHT WITH THE SECOND
TROUGH BEING STRONGER. SOUTHWEST WINDS TO AROUND 30 KT ARE POSSIBLE
SATURDAY AND SATURDAY NIGHT WITH SOME POTENTIAL FOR GALE FORCE
GUSTS. ONCE THIS SYSTEM PASSES HIGH PRESSURE WILL PASS SOUTH OF THE
LAKE EARLY NEXT WEEK WITH MILDER SOUTHERLY FLOW SETTING UP BEHIND IT
INTO MIDWEEK. THE MAIN STORM TRACK WILL SHIFT TO THE NORTH OF THE
LAKES DURING THIS TIME BUT A FAIRLY TIGHT PRESSURE GRADIENT SETS UP
SUGGESTING ELEVATED WINDS. HOWEVER...WITH WARMER AIR MOVING IN
EXPECT THAT THE WIND FORECAST OVER THE LAKE WILL BE COMPLICATED BY
STABLE CONDITIONS THAT DEVELOP WITH THE WARM AIR MOVING OVER THE
COLD WATER. WILL TEMPER WIND SPEEDS SLIGHTLY FOR NOW DUE TO THIS
SETUP.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 10 AM THURSDAY.
IN...WIND CHILL ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
10 AM THURSDAY.
LM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 439 AM CST THU FEB 10 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 111045- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 439 AM CST THU FEB 10 2011 /539 AM EST THU FEB 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...OVERNIGHT. SUB ZERO TEMPERATURES THIS MORNING AND WINDS AROUND 5 MPH WILL CONTINUE TO CREATE WIND CHILL VALUES AS LOW AS 30 BELOW ZERO THROUGH THE MID MORNING HOURS FOR ALL OF NORTHERN ILLINOIS AND NORTHWEST INDIANA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CONDITIONS ON AREA RIVERS AND STREAMS WILL NEED TO BE MONITORED FOR POSSIBLE ICE JAM FLOODING...ESPECIALLY LATER THIS WEEKEND THROUGH EARLY NEXT WEEK AS TEMPERATURES ARE EXPECTED TO WARM ABOVE FREEZING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-111045- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 439 AM CST THU FEB 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...OVERNIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOUTHWEST WINDS MAY INCREASE TO NEAR SMALL CRAFT INTENSITY SATURDAY NIGHT AND CONTINUE THROUGH SUNDAY MORNING ACROSS THE NEARSHORE WATERS OF LAKE MICHIGAN. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-111045- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 439 AM CST THU FEB 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...OVERNIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOUTHWEST WINDS MAY INCREASE TO NEAR GALE FORCE SATURDAY NIGHT AND CONTINUE THROUGH SUNDAY MORNING ACROSS THE OPEN WATERS OF LAKE MICHIGAN. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO BEACHLER
The national radar mosaic for the moment the first event began.
1 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287874.